Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 184, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 12, 2000, 11:41 PM CDT for Palo Alto County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 12, 2000, 11:41 PM CDT (04:41 UTC)
- Expired
- Aug 13, 2000, 12:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 166 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3487 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 5.1
- Supercell composite
- 31.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 130441 SVRDSM IAC147-130515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1141 PM CDT SAT AUG 12 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 1215 AM * AT 1132 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF AYRSHIRE...OR ABOUT 9 MILES SOUTHEAST OF SPENCER...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR AYRSHIRE AROUND MIDNIGHT 6 MILES SOUTHWEST OF CURLEW AROUND 1220 AM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A TORNADO AND CAUSE JUST AS MUCH DAMAGE. INTENSE RAINFALL CAN ACCOMPANY SEVERE THUNDERSTORMS...WHICH CAN QUICKLY FLOOD LOW LYING AREAS AND ROADWAYS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4316 9490 4293 9489 4293 9467 4315 9465 KULA NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:15 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 12, 9:15 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 915 PM CDT SAT AUG 12 2000 KIND OF IN A WAIT AND SEE MODE RIGHT NOW. SURFACE BASED CONVECTION HAS HAD GREAT DIFFICULTY DEVELOPING TO OUR NORTH WITH QUITE WARM MID LEVEL TEMPERATURES. WILL CONTINUE TO MONITOR OVER THE NEXT HOUR OR SO AS CELL JUST NORTH OF FAIRMONT HAS SENT OUT A RING OUTFLOW THAT IS DEVELOPING ADDITIONAL CELLS. FURTHER WEST...CONVERGENCE ALONG THE SURFACE BOUNDARIES REMAINS FAIRLY WEAK WHILE THE OMA SOUNDING SHOWS A HEFTY CAP. MESO ETA AND RUC DO DEVELOP A FAIRLY GOOD BAND OF ELEVATED THETA-E CONVERGENCE MOVING SOUTH INTO CENTRAL IOWA FROM 06Z TO 09Z ALONG WITH 925-850 MB WINDS FROM 25 TO 35 KTS...MESO ETA IS A BIT STRONGER. MOISTURE INFLOW IS NOT GREAT AT THESE LEVELS ALTHOUGH IT IS PROBABLY ADEQUATE. BEST ELEVATED LI REMAINS OVER THE N AND W OVERNIGHT. SO IT LOOKS LIKE THE BEST BET FOR ADDITIONAL CONVECTION DEVELOPING OVERNIGHT WILL DEPEND ON WHETHER ANY ELEVATED CBS CAN GET GOING OVER THE NW PORTION OF OUR CWA. AT THIS POINT...EVEN IF SOME CONVECTION DOES DEVELOP...DO NOT THINK THINGS WILL BE THAT WIDESPREAD. PLAN ON LOWERING POPS MOST AREAS...BUT WILL KEEP IN T"HE SCATTERED CATEGORY ACROSS THE NORTH AND NORTHWEST. TORNADO WATCH ACROSS THE NORTH WILL EXPIRE AT 10 PM. .DSM...NONE JAW
In the hours before
Special weather statement, Aug 12, 9:56 PM CDT, 1 hour 45 minutes before
IAZ004>007-015>017-023>028-130314- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 956 PM CDT SAT AUG 12 2000 ...TORNADO WATCH NUMBER 683 ALLOWED TO EXPIRE... THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 10 PM CDT FOR PORTIONS OF NORTHERN IOWA HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN IOWA THROUGHOUT THE LATE EVENING AND EARLY MORNING. SOME OF THESE STORMS MAY BE STRONG...HOWEVER THE TORNADO THREAT HAS DECREASED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:42 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.